Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 151, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Oct 2, 2006, 4:20 PM CDT for Juneau County, Wisconsin. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2006, 4:20 PM CDT (21:20 UTC)
- Expired
- Oct 2, 2006, 4:45 PM CDT
- In force
- 25 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Juneau County, WI
The radar
The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 4:20 PM CDT | HAIL 1 | New Lisbon, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 1:53 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -625 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 022121 SVRARX WIC057-022145- /O.NEW.KARX.SV.W.0151.061002T2120Z-061002T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 420 PM CDT MON OCT 2 2006 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JUNEAU COUNTY IN CENTRAL WISCONSIN... * UNTIL 445 PM CDT * AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM PRODUCED DIME SIZE HAIL AT CAMP DOUGLAS AT 415 PM CDT. THIS STORM WAS LOCATED NEAR HIGHWAY 58 AND COUNTY G...OR ABOUT 8 MILES NORTH OF MAUSTON...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW LISBON AND I 90 94 EXIT 61 AROUND 420 PM... CASTLE ROCK DAM AND BUCKHORN STATE PARK AROUND 430 PM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4400 9022 4382 9020 4383 8996 4402 9001 $$ DAS
4 follow-up statements
000 WWUS53 KARX 022127 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 424 PM CDT MON OCT 2 2006 WIC057-022145- /O.CON.KARX.SV.W.0151.000000T0000Z-061002T2145Z/ JUNEAU WI- 424 PM CDT MON OCT 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR CENTRAL JUNEAU COUNTY... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 58 AND COUNTY G...OR 7 MILES NORTH OF MAUSTON...MOVING EAST AT 30 MPH. AT 420 PM CDT...NICKEL SIZE HAIL WAS REPORTED 2 MILES WEST OF BUCKHORN STATE PARK. LAT...LON 4400 9022 4382 9020 4383 8996 4402 9001 $$ DAS
000 WWUS53 KARX 022134 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 432 PM CDT MON OCT 2 2006 WIC057-022145- /O.CON.KARX.SV.W.0151.000000T0000Z-061002T2145Z/ JUNEAU WI- 432 PM CDT MON OCT 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR CENTRAL JUNEAU COUNTY... AT 431 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 58 AND COUNTY G...OR 9 MILES NORTH OF MAUSTON...MOVING EAST AT 20 MPH. BETWEEN 420 PM AND 430 PM CDT...CONSISTENT NICKEL SIZE HAIL WAS REPORTED 2 MILES WEST OF BUCKHORN STATE PARK. LAT...LON 4400 9022 4382 9020 4383 8996 4402 9001 $$ DAS
000 WWUS53 KARX 022140 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 435 PM CDT MON OCT 2 2006 WIC057-022145- /O.CON.KARX.SV.W.0151.000000T0000Z-061002T2145Z/ JUNEAU WI- 435 PM CDT MON OCT 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR CENTRAL JUNEAU COUNTY... AT 422 PM CDT...QUARTER SIZE HAIL WAS REPORTED 1 MILE NORTH OF NEW LISBON. AT 435 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL WAS LOCATED NEAR HIGHWAY 58 AND COUNTY G...OR 9 MILES NORTH OF MAUSTON...MOVING EAST AT 20 MPH. LAT...LON 4400 9022 4382 9020 4383 8996 4402 9001 $$ DAS
000 WWUS53 KARX 022143 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 442 PM CDT MON OCT 2 2006 WIC057-022152- /O.EXP.KARX.SV.W.0151.000000T0000Z-061002T2145Z/ JUNEAU WI- 442 PM CDT MON OCT 2 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JUNEAU COUNTY EXPIRES AT 445 PM CDT... THE SEVERE THUNDERSTORM HAS PUSHED EAST OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4400 9022 4382 9020 4383 8996 4402 9001 $$ DAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:01 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Oct 2, 3:01 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT MON OCT 2 2006 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT SEVERE WEATHER CHANCES ARE THE MAIN CONCERNS FOR THIS EVENING AND AGAIN TUESDAY AFTERNOON. 18Z SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING FROM NORTHWEST WISCONSIN...INTO SOUTH CENTRAL MINNESOTA...WITH A WARM FRONT EXTENDING ACROSS CENTRAL WISCONSIN. MEANWHILE...SHORTWAVE SEEN TRACKING ACROSS NORTHERN IOWA. CONVECTION HAS FIRED OVER THE PAST HOUR TO THE EAST OF THE MISSISSIPPI RIVER...WHERE THE CAP HAS WEAKENED AND SBCAPES AROUND 2000 J/KG EXIST. WITH THE STEEP MID LEVEL LAPSE RATES AND LOW LEVEL MOISTURE TRANSPORT...STORMS HAVE BEEN ON THE STRONG SIDE. 12Z 02OCT06 MODELS IN AGREEMENT WITH SLOWLY TAKING SURFACE BOUNDARY SOUTHWARD INTO THE AREA TONIGHT INTO TUESDAY AS UPPER TROUGH SLOWLY PROGRESSES EASTWARD. BOTH THE NAM-WRF AND GFS HAS TRENDED SLOWER WITH PROGRESSION OF THE TROUGH INTO THE AREA. IN THE SHORT TERM...SEVERE WEATHER THREAT EXISTS EAST OF THE MISSISSIPPI RIVER THROUGH THE EARLY EVENING HOURS TONIGHT AS SHORTWAVE INTERACTS WITH MOIST UNSTABLE AIRMASS OVERHEAD. LIMITING FACTOR IS SHEAR PARAMETERS WITH ONLY 15 TO 20 KNOTS OF 0-6KM SHEAR. AS WAVE PUSHES EAST LATER TONIGHT WEAK SUBSIDENCE LIKELY LATER TONIGHT INTO TUESDAY MORNING. HAVE TAILORED GREATEST POPS THIS EVENING WITH SLIGHT CHANCES AFTER MIDNIGHT. ON TUESDAY BOUNDARY WILL LIE ACROSS THE FORECAST AREA AS NEXT SHORTWAVE MOVES TOWARD THE AREA. THIS WAVE WILL INDUCE A SURFACE LOW TO RIDE UP ALONG THE BOUNDARY AND ACROSS THE AREA TUESDAY NIGHT. CONVERGENCE AHEAD OF UPPER TROUGH WILL INITIATE CONVECTION IN VICINITY OF SYNOPTIC SCALE BOUNDARY AND ANY RESIDUAL OUTFLOW BOUNDARIES. RICH BOUNDARY LAYER MOISTURE WILL REMAIN IN PLACE ALONG THE FRONT AND IN THE WARM SECTOR CONTRIBUTING TO MU CAPES OF 2000J/KG TO 3000J/KG. MID LEVEL WINDS WILL ALSO INCREASE AS BAND OF WESTERLIES SINKS SOUTHWARD...PRODUCING SHEAR THAT WOULD SUPPORT SUPERCELLULAR STORM STRUCTURES. ROTATING STORMS A POSSIBILITY IN VICINITY OF SURFACE BOUNDARY. MADE ONLY MINOR CHANGES TO DATABASE. BOUNDARY WILL SLIP SOUTH OF THE AREA LATE TUESDAY NIGHT/WEDNESDAY MORNING. HAVE OPTED TO LINGER POPS ACROSS THE FAR SOUTH EARLY WEDNESDAY MORNING BEFORE HIGH PRESSURE THEN BUILDS IN LATER WEDNESDAY. THIS HIGH WILL THEN BE THE MAIN WEATHER FEATURE THROUGH THURSDAY NIGHT. WITH THE HIGH OVERHEAD THURSDAY MORNING...HAVE LOWERED TEMPERATURES QUITE A BIT AND DEPENDING UPON CLOUD COVER GOOD CHANCE TO SEE SOME FROST IN SOME LOCATIONS ALONG WITH VALLEY FOG FORMATION. .LONG TERM...FRIDAY THROUGH MONDAY RATHER UNSETTLED PATTERN IN THE OFFING DURING THIS TIME FRAME. AT THE BEGINNING OF THE PERIOD...PATTERN OF TROUGHING ACROSS THE INTER MOUNTAIN REGION...WITH RIDGING ACROSS THE CENTRAL CONUS. AT THE SURFACE...HIGH LOCATED OVER THE FAR EASTERN GREAT LAKES REGION. MEDIUM RANGE MODELS IN GOOD AGREEMENT AT THE BEGINNING...BUT DIFFERS IN THEIR HANDLING OF THE PROGRESSION OF THE TROUGH INTO THE WEEKEND AND EARLY NEXT WEEK...SO STILL SOME UNCERTAINTY WITH THE FORECAST FROM SATURDAY THROUGH MONDAY. STRONG WARM ADVECTION UNDER UPPER RIDGE ON FRIDAY WITH GFS AND ECMWF INLINE. BEST MOISTURE TRANSPORT AND FORCING TO THE NORTHWEST OF THE FORECAST AREA AS TROUGH REMAINS OVER THE INTER MOUNTAIN REGION. AS TROUGH PROGRESSES EASTWARD WITH TIME HAVE TRENDED INCREASING POPS WITH TIME OVER THE AREA. MAIN BOUNDARY LOOKS TO PUSH SOUTH OF THE AREA BEGINNING SUNDAY NIGHT INTO MONDAY...ALTHOUGH AS MENTIONED BEFORE SOME DIFFERENCES IN THE MODELS AT THIS TIME PRECLUDES HIGH CONFIDENCE OF THIS...BUT HAVE TRENDED FORECAST IN THIS DIRECTION. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RABERDING
Hazardous weather outlook, Oct 2, 5:00 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT MON OCT 2 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-031100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT MON OCT 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE AND APPROACHING COLD FRONT WILL PROVIDE A CHANCE OF THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM 3 PM TO 9 PM. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE SLOW-MOVING COLD FRONT WILL FINALLY MOVE SOUTHEAST THROUGH THE AREA ON TUESDAY NIGHT. AMPLE INSTABILITY WILL BE AVAILABLE FOR THUNDERSTORM DEVELOPMENT AS THE FRONT CROSSES THE AREA...AND WIND PROFILES IN THE LOWER ATMOSPHERE WILL ALSO SUPPORT STRONG CONVECTION. A FEW STORMS MAY BECOME SEVERE ON TUESDAY AFTERNOON AND EVENING. LARGE HAIL IS THE PRIMARY THREAT...BUT STRONG WINDS ARE ALSO POSSIBLE. ISOLATED TORNADOES CAN ALSO NOT BE RULED OUT. ANOTHER THREAT FOR THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA FROM FRIDAY THROUGH SUNDAY AS THE NEXT SLOW MOVING COLD FRONT MOVES THROUGH THE REGION. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN ON TUESDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE/MW
In the hours before
Local storm report, Oct 2, 4:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
408 PM CDT MON OCT 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 9 NE BIG FLATS 44.21N 89.67W
10/02/2006 E1.00 INCH ADAMS WI LAW ENFORCEMENT
&&
GLThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 3:44 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 46 min |
| Oct 2, 4:26 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 49 min |
| Oct 2, 5:10 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 35 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.